EconPapers    
Economics at your fingertips  
 

Large Sample Properties of Matching Estimators for Average Treatment Effects

Alberto Abadie and Guido Imbens

Econometrica, 2006, vol. 74, issue 1, 235-267

Abstract: Matching estimators for average treatment effects are widely used in evaluation research despite the fact that their large sample properties have not been established in many cases. The absence of formal results in this area may be partly due to the fact that standard asymptotic expansions do not apply to matching estimators with a fixed number of matches because such estimators are highly nonsmooth functionals of the data. In this article we develop new methods for analyzing the large sample properties of matching estimators and establish a number of new results. We focus on matching with replacement with a fixed number of matches. First, we show that matching estimators are not N-super-1/2-consistent in general and describe conditions under which matching estimators do attain N-super-1/2-consistency. Second, we show that even in settings where matching estimators are N-super-1/2-consistent, simple matching estimators with a fixed number of matches do not attain the semiparametric efficiency bound. Third, we provide a consistent estimator for the large sample variance that does not require consistent nonparametric estimation of unknown functions. Software for implementing these methods is available in Matlab, Stata, and R. Copyright The Econometric Society 2006.

Date: 2006
References: Add references at CitEc
Citations: View citations in EconPapers (1294)

Downloads: (external link)
http://hdl.handle.net/10.1111/j.1468-0262.2006.00655.x link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ecm:emetrp:v:74:y:2006:i:1:p:235-267

Ordering information: This journal article can be ordered from
https://www.economet ... ordering-back-issues

Access Statistics for this article

Econometrica is currently edited by Guido Imbens

More articles in Econometrica from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-27
Handle: RePEc:ecm:emetrp:v:74:y:2006:i:1:p:235-267